Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 64, NWS Topeka, KS

May 8, 2003Cloud County, Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 8, 2003, 3:11 PM CDT for Cloud County, Republic County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 3:11 PM CDT (20:11 UTC)
Expired
May 8, 2003, 4:00 PM CDT
In force
49 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 427 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
427 m²/s²
0-3 km storm-relative helicity
517 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

129 
WUUS53 KTOP 082011
SVRTOP
KSC029-157-082100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
312 PM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS
  REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 400 PM CDT

* AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF JAMESTOWN...OR ABOUT 15
  MILES WEST OF CONCORDIA...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS AFFECTED...
  NORWAY
  COURTLAND
  SCANDIA
  BELLEVILLE
  REPUBLIC
  MUNDEN

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

THIS IS A DANGEROUS STORM AND MAY PRODUCE DAMAGING WIND IN EXCESS OF
60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. MOVE INDOORS NOW...AND
STAY AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 4000 9742 3958 9766 3940 9792 3999 9792

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:28 PM CDT, 43 minutes earlier.

Area forecast discussion, May 8, 2:28 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
228 PM CDT THU MAY 8 2003

FORECAST CHALLENGES ARE PRECIPITATION CHANCES THROUGH THE WEEKEND
THEN AGAIN IN THE LATE PERIODS.

ENERGETIC SCENARIO PAINTED BY THE 12Z UPPER AIR MAPS TODAY. 130KT
JET CORE WAS ACROSS THE ARIZONA/NEW MEXICO BORDER HEADING NORTHEAST.
STRONG SHORTWAVE AND BAROCLINIC ZONE WAS OVER THIS SAME REGION AT
500MB WITH 70KT JET CORE ON IT SOUTHERN END. WARM AIR TONGUE HAD
POKED INTO CENTRAL KANSAS AT 700MB WHILE 850MB MAP HAD WARM FRONT
JUST NORTH OF THE KANSAS BORDER WITH 16C DEWPOINTS INTO CENTRAL
KANSAS. SURFACE WARM FRONT PUSHING NORTH THROUGH THE CWA PER
OBS...VISIBLE SATELLITE LOOP...AND RADAR IMAGERY. MUCH ADVERTISED
SEVERE WEATHER THREAT IS BEGINNING TO BE REALIZED WITH MOST OF
KANSAS IN A TORNADO WATCH AND CELLS BEGINNING TO FIRE AS OF THIS
WRITING. PLEASE SEE OTHER PRODUCTS FROM THIS AND SURROUNDING WFOS
AND SPC CONCERNING CONVECTIVE DETAILS FOR THIS AFTERNOON.

COVERAGE AND LONGEVITY OF STORMS TO BE THE FIRST CHALLENGE TODAY.
DRY AIR PUNCHING ACROSS WESTERN KANSAS THIS AFTERNOON BUT MAY LINGER
INTO THE LATE EVENING HOURS HERE PER LATEST RUC. WILL KEEP SEVERE
STORM MENTION THROUGH MIDNIGHT FOR ALL ZONES.

STRONG UPPER JET TO REMAIN OVER THE REGION THROUGH THE END OF THE
WEEK. FRONTAL BOUNDARY FROM TODAYS SYSTEM MAY NOT MOVE FAR OFF WITH
A SLIGHT THREAT FOR REDEVELOPMENT IN THE FAR SOUTHEAST COUNTIES IN
THE AFTERNOON. MORE WIDESPREAD COVERAGE IS EXPECTED FRIDAY NIGHT AS
NEXT WAVE MOVES OUT OF THE WESTERN STATES AND WARM AIR ADVECTION
INCREASES OVER THE BOUNDARY. UPPER WAVE AND BAROCLINIC ZONE MOVE
THROUGH SATURDAY INTO SATURDAY EVENING. MOISTURE LOOKS FAIRLY
SHALLOW BUT WILL KEEP CHANCE POPS GOING.

UPPER RIDGING TO TAKE HOLD FROM SUNDAY INTO TUESDAY UNTIL THE NEXT
WESTERN TROF HEADS INLAND WITH MEDIUM RANGE MODELS FAIRLY SIMILAR IN
THIS IDEA. NEXT CHANCE FOR RAIN STILL APPEARS TO BE FOR TUESDAY
NIGHT INTO WEDNESDAY WITH ANOTHER WARM AIR ADVECTION TYPE SCENARIO
AND THE WAVE MOVING THROUGH THURSDAY.

.TOP...NONE.

65
Hazardous weather outlook, May 8, 1:40 PM CDT, 1 hour 31 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
140 PM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SIGNIFICANT SEVERE WEATHER OUTBREAK APPEARS LIKELY THIS AFTERNOON
AND THIS EVENING.

THUNDERSTORMS WILL RAPIDLY BECOME SEVERE THIS AFTERNOON ACROSS
NORTHCENTRAL KANSAS.  LARGE HAIL...DAMAGING WINDS...AND LONG LIVED
TORNADOES ARE ALL EXPECTED DURING THE AFTERNOON ACROSS NORTHCENTRAL
KANSAS.  THESE STORMS WILL SPREAD OR DEVELOP EAST DURING THE REST OF
THE AFTERNOON...WITH THE STRONGEST STORMS GENERALLY NORTH OF
INTERSTATE 70...AND WEST OF THE TURNPIKE...THROUGH EARLY EVENING.

STRONG TO SEVERE THUNDERSTORMS WILL SPREAD INTO THE AREA ALONG AND
SOUTHEAST OF THE TURNPIKE BY EARLY EVENING. THESE STORMS WILL ALSO
BY CAPABLE OF PRODUCING TORNADOS...ALONG WITH LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY
MORNING...MAINLY BETWEEN MIDNIGHT AND NOON...ACROSS ALL OF NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, May 8, 9:29 AM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
929 AM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 AM    HOPE                      KS    .75 INCH HAIL
05/08/03   DICKINSON

0349 AM    HERINGTON                 KS    1 INCH HAIL
05/08/03   DICKINSON

0412 AM    SOLOMON                   KS    1 INCH HAIL
05/08/03   DICKINSON

0438 AM    CONCORDIA                 KS    .75 INCH HAIL
05/08/03   CLOUD

0452 AM    BUCKEYE                   KS    1 INCH HAIL
05/08/03   DICKINSON

0500 AM    11 E MANCHESTER           KS    .88 INCH HAIL
05/08/03   DICKINSON

0508 AM    1 NE UPLAND               KS    1.75 INCH HAIL
05/08/03   DICKINSON

0517 AM    MILFORD                   KS    1.75 INCH HAIL
05/08/03   GEARY

0529 AM    KEATS                     KS    60 MPH TSTM GUST
05/08/03   RILEY                           NO DAMAGE.

0700 AM    2 S LE ROY                KS    .75 INCH HAIL
05/08/03   COFFEY

0733 AM    5 SW GARNETT              KS    1.75 INCH HAIL
05/08/03   ANDERSON

0738 AM    1 S WELDA                 KS    1.75 INCH HAIL
05/08/03   ANDERSON

0812 AM    2 S LILLIS                KS    .75 INCH HAIL
05/08/03   MARSHALL

0820 AM    4 SW CENTRALIA            KS    .75 INCH HAIL
05/08/03   NEMAHA
Special weather statement, May 8, 9:45 AM CDT, 5 hours 26 minutes before
KSZ008>012-020>024-026-081600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
945 AM CDT THU MAY 8 2003

THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH
#297...

  REPUBLIC              WASHINGTON            CLOUD
  CLAY                  RILEY

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #297...

  MANHATTAN             CLAY CENTER           CONCORDIA

SEVERE THUNDERSTORM WATCH #297 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...

  NEMAHA                MARSHALL              BROWN
  JACKSON               POTTAWATOMIE          JEFFERSON

SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH #297...

  MARYSVILLE            HIAWATHA
Special weather statement, May 8, 10:50 AM CDT, 4 hours 21 minutes before
KSZ010>012-023-024-026-081615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1050 AM CDT THU MAY 8 2003

SEVERE THUNDERSTORM WATCH #297 WILL BE ALLOWED TO EXPIRE AT 1100 AM
FOR THE FOLLOWING COUNTIES...

  NEMAHA                MARSHALL              BROWN
  JACKSON               POTTAWATOMIE          JEFFERSON

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #297 AFTER
1100 AM...

  MARYSVILLE            HIAWATHA

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:27 AM CDTSevere Thunderstorm WarningTOPDickinson, Morris33 min
May 8, 3:58 AM CDTSevere Thunderstorm WarningTOPCloud47 min
May 8, 4:01 AM CDTSevere Thunderstorm WarningTOPMorris44 min
May 8, 4:09 AM CDTSevere Thunderstorm WarningTOPDickinson36 min
May 8, 4:47 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary28 min
May 8, 5:04 AM CDTTornado WarningTOPGeary, Riley26 min
May 8, 7:08 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey52 min
May 8, 7:58 AM CDTSevere Thunderstorm WarningTOPAnderson32 min
May 8, 8:03 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha57 min
May 8, 3:24 PM CDTTornado WarningTOPCloud, Republic66 min
May 8, 3:50 PM CDTTornado WarningTOPCloud, Republic, Washington40 min
May 8, 4:26 PM CDTTornado WarningTOPWashington34 min
May 8, 4:45 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin30 min
May 8, 4:52 PM CDTSevere Thunderstorm WarningTOPWashington38 min
May 8, 5:11 PM CDTTornado WarningTOPWashington34 min
May 8, 5:22 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley53 min
May 8, 5:27 PM CDTTornado WarningTOPMarshall33 min
May 8, 5:31 PM CDTTornado WarningTOPGeary44 min
May 8, 5:41 PM CDTTornado WarningTOPGeary, Pottawatomie, Riley, Wabaunsee49 min
May 8, 5:47 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee43 min
May 8, 5:53 PM CDTSevere Thunderstorm WarningTOPLyon, Osage52 min
May 8, 6:00 PM CDTSevere Thunderstorm WarningTOPMarshall45 min
May 8, 6:06 PM CDTTornado WarningTOPMarshall39 min
May 8, 6:13 PM CDTTornado WarningTOPJackson, Pottawatomie47 min
May 8, 6:29 PM CDTTornado WarningTOPOsage46 min
May 8, 6:33 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee42 min
May 8, 6:38 PM CDTTornado WarningTOPCoffey52 min
May 8, 6:44 PM CDTTornado WarningTOPShawnee, Wabaunsee46 min
May 8, 6:54 PM CDTTornado WarningTOPDouglas, Franklin51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.